Hail, Smith
- When
- May 14, 4:48 PM CST
- Where
- Smith County, Whitehouse
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.230, -95.220
Isolated severe thunderstorms developed during the late afternoon and early evening hours across Southeast Oklahoma and portions of Northeast Texas as a result of a very warm and unstable air mass in place. Large hail and damaging winds were reported throughout Smith County, Texas from these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Isolated severe thunderstorms developed during the late afternoon and early evening hours across Southeast Oklahoma and portions of Northeast Texas as a result of a very warm and unstable air mass in place. Large hail and damaging winds were reported throughout Smith County, Texas from these storms. In addition, slow moving thunderstorms containing very heavy rainfall moved over Nacogdoches County, Texas, which had seen excessively heavy rainfall for a few days prior, resulting in areas of flash flooding throughout the city of Nacogdoches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 14, 2:16 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 316 PM CDT THU MAY 14 2015 .DISCUSSION... WIDELY SCATTERED SHOWERS AND THE CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS BEFORE SUNDOWN. OUR SURFACE WINDS ARE SOUTH WITH A FEW GUSTS AND AIR IS IN THE MID 80S AT THIS HOUR. THE SHORT TERM HRRR AND NAM SHOW SOME ENHANCEMENT LATE DAY OVER E TX INTO NW LA BEFORE ENDING BY MID EVENING OR SO. HOWEVER...RIGHT NOW THE AIR ALOFT IN MUCH DRIER THAN THIS MORNING AND MUCH OF THE CU IS LOW TOPPED AND CAPPED WELL BELOW THE FREEZING LEVEL. SO WE WILL SEE WHAT CAN DEVELOP...BUT OVERALL IT LOOKS MUCH BETTER FOR DRYING AND DRAINING OVER THE NEXT FEW DAYS WITH WPC QPF ONLY A HALF INCH EAST TO INCH AND HALF WEST. THE SUB TROPICAL HIGHER HEIGHTS ALOFT ARE FORECAST BUILD AND EXTEND IN OVER THE GULF OF MEXICO THIS WEEKEND AND WILL DO WELL TO DEFLECT A REPEAT OF LAST WEEKEND. NOW IT DOES WEAKEN WITH APPROACHING (KEY WORD) COLD FRONTS AND UPPER TROUGHS EARLY TO MID WEEK WITH THE 5 TO 7 DAY TOTALS STILL VERY SIMILAR TO THE CURRENT WPC/HOME PAGE POSTED 3 TO 5 WEST AND MAINLY I-30 CORRIDOR AND 1 TO 2 EAST AND SOUTH. THIS ALSO BODES WELL WITH MANY CRESTS TO OCCUR IN THE NEXT FEW DAYS. OF COURSE THE RELEASES WILL KEEP US HIGHER WATER THAN NORMAL INTO JUNE. MEANWHILE...OUR TEMPERATURE OVER THE NEXT WEEK WILL FLUCTUATE LITTLE AND KEEP RIGHT AROUND THE AVERAGES FOR MID MAY. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 69 84 69 83 / 30 40 30 40 MLU 69 85 70 84 / 20 40 30 50 DEQ 67 81 67 82 / 20 40 40 50 TXK 68 82 69 82 / 20 40 40 50 ELD 68 83 69 82 / 20 40 40 50 TYR 69 82 69 84 / 20 40 20 50 GGG 69 82 69 84 / 30 50 20 50 LFK 71 84 71 87 / 20 50 20 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 950 AM CDT THU MAY 14 2015 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-151500- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 950 AM CDT THU MAY 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THROUGHOUT TODAY AND TONIGHT...AS UPPER LEVEL DISTURBANCES INTERACT WITH A WARM FRONT. GIVEN THE RECENT RAINS...AREA RIVERS...STREAMS...AND CREEKS CONTINUE TO RUN HIGH. WHILE WIDESPREAD FLOODING ISSUES ARE NOT ANTICIPATED AT THIS TIME...A FEW ISOLATED TROUBLE SPOTS CANNOT BE RULED OUT...ESPECIALLY UNDER HEAVIER DOWNPOURS OR WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE NEXT SEVEN DAYS...AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION. MUCH OF THIS WILL BE HIT OR MISS DAYTIME ACTIVITY... ALTHOUGH A STALLED FRONTAL BOUNDARY LATE SATURDAY INTO EARLY SUNDAY WILL ALLOW FOR HEAVIER RAINFALL AMOUNTS FOR AREAS OF THE INTERSTATE 30 CORRIDOR. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE...WHICH MAY CAUSE SOME SHORT TERM ISSUES WITH FLOODING. PERHAPS OF MORE CONCERN AT THIS TIME WILL BE THE POSSIBILITY OF CONTINUATION OR WORSENING OF HYDROLOGIC FLOODING ON AREA RIVERS AND LAKES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT THU MAY 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG CENTER 31.79N 94.18W
05/11/2015 SHELBY TX NWS STORM SURVEY
NWS STORM SURVEY TEAM DETERMINED THAT STORM DAMAGE IN
CENTER TEXAS WAS CONSISTENT WITH THAT OF STRAIGHT LINE
WIND GUSTS TO NEAR 70 MPH. SCATTERED TREES WERE DOWNED
ON MAINLY THE WEST SIDE OF TOWN NEAR FM 138. 5 HOMES
SUFFERED MODERATE TO MAJOR DAMAGE FROM FALLEN TREES
EITHER UPROOTED OR SNAPPED.
&&
EVENT NUMBER SHV1500457
13The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Penny size hail fell near the intersection of Highway 31 and Loop 323.
Quarter size hail fell across Highway 271 one-half mile south of Interstate 20.
Several large trees uprooted along Highway 16 west of Highway 155.
A car stalled in high water in the 200 Block of South Ferdonia Street in Nacogdoches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566823, 566824, 566825, 566826, 566828.